April 2014
Volume 55, Issue 13
Free
ARVO Annual Meeting Abstract  |   April 2014
Reversible changes in patients with early detected ethambutol induced ocular toxicity : after discontinuation of ethambutol treatment.
Author Affiliations & Notes
  • Kyoung Lae Kim
    Ophthalmology, Kangdong sacred heart hospital, Hallym university, Seoul, Republic of Korea
  • Sung Pyo Park
    Ophthalmology, Kangdong sacred heart hospital, Hallym university, Seoul, Republic of Korea
  • Footnotes
    Commercial Relationships Kyoung Lae Kim, None; Sung Pyo Park, None
  • Footnotes
    Support None
Investigative Ophthalmology & Visual Science April 2014, Vol.55, 6214. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Kyoung Lae Kim, Sung Pyo Park; Reversible changes in patients with early detected ethambutol induced ocular toxicity : after discontinuation of ethambutol treatment.. Invest. Ophthalmol. Vis. Sci. 2014;55(13):6214.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: We found out P100 latency delay on pattern VEP and thickening of RNFL on OCT at 4 months after ethambutol (EMB) treatment. This study aimed to determine whether these findings were reversible after discontinuation of EMB treatment and to investigate the duration of time these findings to be restored to the baseline level.

Methods: Twenty-two patients who started 6 month regimen of EMB for treatment of respiratory tuberculosis were recruited prospectively for this study. We performed OCT scan, VEP and visual field test at the beginning of EMB treatment (baseline) and with 1 month intervals to detect early findings of EMB induced ocular toxicity. Among these patients, fourteen patients who showed significantly increased RNFL thickness and delay or prolongation of P100 latency at the end of the treatment compared to baseline were included. RNFL thickness and P100 latency were measured at 3, 6, 12 months after discontinuation of EMB treatment and compared with data at baseline by paired t test.

Results: P100 latency delay was progressed at 3 months after discontinuation of taking EMB (Rt. eye, p < 0.001, Lt. eye, p = 0.005). Thickening of RNFL was also progressed at 3 months after discontinuation EMB treatment (both eyes, p < 0.001). After 6 months, these finding were reversed. After 12 months, P100 latency & RNFL thickness were restored to baseline level (P100 latency, Rt. eye : p = 0.507, Lt. eye : p = 0.750 / RNFL thickness, Rt. eye : p = 0.245, Lt. eye : p = 0.388).

Conclusions: Delay of p100 latency & thickening of RNFL were progressed at 3 months after discontinuation of EMB treatment. And, p100 latency & RNFL thickness were restored to their baseline level at 12 months after discontinuation of taking EMB. So, patient should be observed until 12 months after discontinuation of EMB treatment to detect of EMB induced ocular toxicity during these period.

Keywords: 629 optic nerve • 610 nerve fiber layer  
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×